Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS Bismarck, ND

July 16, 2005Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2005, 7:16 PM MDT for Golden Valley County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 7:16 PM MDT (01:16 UTC)
Expired
Jul 16, 2005, 7:53 PM MDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Glasgow radar (KGGW), 232 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:30 PM MDTHAIL 13 Sse Trotters, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3497 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170116
SVRBIS
NDC033-170200-
/O.NEW.KBIS.SV.W.0255.050717T0116Z-050717T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM MDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 800 PM MDT

* AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TROTTERS...OR ABOUT 63 MILES NORTHWEST OF DICKINSON...AND MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROTTERS AROUND 730 PM MDT
  
LAT...LON 4731 10405 4705 10402 4706 10368 4732 10369

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 170132
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 16 2005

NDC033-170200-
/O.CON.KBIS.SV.W.0255.000000T0000Z-050717T0200Z/
GOLDEN VALLEY ND-
733 PM MDT SAT JUL 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
NORTHERN GOLDEN VALLEY COUNTY...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF TROTTERS...OR ABOUT 53 MILES NORTHWEST
OF DICKINSON...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR
SOUTHERN NORTH DAKOTA.

LAT...LON 4731 10405 4705 10402 4706 10368 4732 10369

$$

WAA
000 
WWUS53 KBIS 170153
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT SAT JUL 16 2005

NDC033-170203-
/O.CAN.KBIS.SV.W.0255.000000T0000Z-050717T0200Z/
GOLDEN VALLEY ND-
753 PM MDT SAT JUL 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GOLDEN VALLEY COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR
SOUTHERN NORTH DAKOTA.

LAT...LON 4731 10405 4705 10402 4706 10368 4732 10369

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 2:10 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SAT JUL 16 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT
AND SUNDAY.

LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO
ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA
BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH
DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE
80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS
SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL
NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS
MOST OF THE REGION.

MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE
ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT
THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK
OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS
BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME
SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT.
MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL
50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH
DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS
NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES.
FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND
THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S
ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM
BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE
PLAINS.

.LONG TERM...
WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT
IN WEAK UNCERTAIN SURFACE  FEATURES. CONSEQUENTLY CHANCE OF PRECIP
WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE
PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A
CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS
FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST
COUNTIES.  OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND
NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING.

&&

JENSEN/TSW
Hazardous weather outlook, Jul 16, 4:35 AM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT SAT JUL 16 2005

NDZ001-009-017-018-031>033-171033-
BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...
WATFORD CITY...MEDORA AND BEACH
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ040-041-043-044-171033-
ADAMS-BOWMAN-HETTINGER-SLOPE-
INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR
SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033-
BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-
LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE-
RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:40 PM MDTSevere Thunderstorm WarningBISDunn51 min
Jul 16, 6:51 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail54 min
Jul 16, 7:04 PM MDTSevere Thunderstorm WarningBISMcKenzie56 min
Jul 16, 7:24 PM MDTSevere Thunderstorm WarningBISMcLean51 min
Jul 16, 7:31 PM MDTSevere Thunderstorm WarningBISWard59 min
Jul 16, 7:36 PM MDTSevere Thunderstorm WarningBISBillings39 min
Jul 16, 7:47 PM MDTSevere Thunderstorm WarningBISMountrail43 min
Jul 16, 7:52 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie53 min
Jul 16, 8:17 PM MDTSevere Thunderstorm WarningBISBillings28 min
Jul 16, 8:23 PM MDTSevere Thunderstorm WarningBISMountrail49 min
Jul 16, 8:27 PM MDTSevere Thunderstorm WarningBISWard66 min
Jul 16, 8:45 PM MDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 16, 8:56 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie64 min
Jul 16, 9:27 PM MDTTornado WarningBISMcHenry31 min
Jul 16, 9:46 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams59 min
Jul 16, 9:51 PM MDTSevere Thunderstorm WarningBISMcHenry31 min
Jul 16, 9:56 PM MDTSevere Thunderstorm WarningBISRolette34 min
Jul 16, 10:44 PM MDTSevere Thunderstorm WarningBISDivide, Williams61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.